General Question

augustlan's avatar

Why is the dosage for some medications based on age rather than weight?

Asked by augustlan (46572 points ) February 5th, 2013

I’m talking to @mangeons right now, and she’s sick. She’s taking some NyQuil so she can get some sleep, and there isn’t quite enough left in the bottle for a full dose. I told her it’d be fine because the usual dose is meant for anyone over age 12, and she’s tiny.

That’s when it occurred to us to wonder: Why would the dose be the same for her (a 17 year old girl who is 5’2” and 108 lbs) as it is for, say, my husband (who is 6’2” and 230 lbs)?

How can they possibly both receive the same benefits from the medication? How does it work?

Observing members: 0 Composing members: 0

6 Answers

WillWorkForChocolate's avatar

I’ve always wondered that. I’m watching this one.

JLeslie's avatar

My assumption is it really is always based on weight. Children are varying different heights at various ages, but adults vary much less as a percentage of weight. Or, at least that used to be true, now with more and more people being overweight that is probably less true.

Most children go through puberty by around 12 or 13 and have hit 5 feet tall. But, at ages 11 and under kids vary widely in height and weight.

Petite women do get overmedicated a lot. Medication doses are based on the average man’s needs usually. Petite women often complain about side effects to me, and I firmly believe they are being given too much medication.

Meds that are more toxic are measured out based on weight, even for adults.

Mariah's avatar

It’s messed up for sure. I’ve gotten addicted to medications accidentally multiple times. I was taking the prescribed dosages but it was too much for 95 pound me.

Gabby101's avatar

Drug metabolism and absorption is different as we age. Also, children still have bones that are growing and other areas of the body developing that adults do not. For example, asprin can cause Reye’s syndrome in children, but is extremely rare in adults.

Actually, drug metabolism is quite different in men and women as well. The scientific community had known this for some time and has done little to research how dosage should differ based on gender. Almost all drugs are tested on males and so dosage guidance and side effects are almost exclusively from research done on men. There have been some unfortunate cases of women’s health being damaged because of this, so slowly, this is changing. The most common roadblock is that if a woman gets pregnant during a drug trial (accidentally) the fetus could be damaged b/c for some period of time she would be taking the drug and unaware that she if pregnant. Also, I would guess the drug companies don’t want to spend the money to test both genders!

HolographicUniverse's avatar

Simply because the efficiency of the dosage is not dependent upon weight, nor is it offset by it. The medication is meant to target the issue and how this occurs is relative to key areas in the body (that are consistent with each ailment) What it sounds like is that you may think that since a person is heavier or taller, the dosage should be higher in order to reach the designated areas, not necessarily the case (for most medication that I know of) The aforementioned key areas are normally the same size in all adults and are affected in the same manner, remember weight is a result of fat deposits (not a result of enlarged arteries)
The same for children
To be rather simple, the only difference between her and your husband is the length of their bones and the amount of stored fat… Their insides are the same
Good question
Edit :Feel I was too brief
I neglected to acknowledge that in extreme cases, where someone is obese or is extremely underweight this can be of issue but that falls into the category of “if you have this condition do not use this product, consult your physician”, there are many situations where the universal dosage does not apply (in response to above I would assume you were overdosed because your body did not possess the necessary elements for medication to feed off”)
An interesting read
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1884865/

Tropical_Willie's avatar

Some medications, like aspirin is not recommended for children under 18. It can cause Reye’s syndrome, a rare but severe illness characterized by acute encephalopathy and fatty liver, can occur when children or adolescents are given aspirin for a fever or other illnesses or infections.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther